Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 2:14 PM EDT for Lee County, Wolfe County, Kentucky. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 2:14 PM EDT (18:14 UTC)
- Expired
- Jun 2, 2002, 3:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Lee County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 23 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:45 PM EDT | Thunderstorm Wind | Jackson, KY | Trees were down on Holland Road near Kentucky Highway 30. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS53 KJKL 021814
SVRJKL
KYC129-237-021915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EDT SUN JUN 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOLFE COUNTY...
LEE COUNTY.
* UNTIL 315 PM EDT
* AT 213 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
GREELEY...OR 9 MILES NORTHWEST OF BEATTYVILLE...MOVING SOUTHEAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREELEY AROUND 220 PM EDT
ZOE AROUND 225 PM EDT
MOUNT OLIVE AROUND 230 PM EDT
BEATTYVILLE AROUND 235 PM EDT
AIREDALE AROUND 240 PM EDT
HAIL UP TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM ALONG
WITH WIND GUSTS TO 65 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.
LAT...LON 3786 8350 3780 8338 3770 8326 3771 8340
3768 8344 3764 8345 3763 8354 3752 8358
3754 8366 3752 8369 3753 8373 3762 8385
3771 8372 3783 8362
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:05 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 2, 11:05 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1105 AM EDT SUN JUN 2 2002 COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS. SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR HEAVY RAINERS AGAIN. MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S FOR NOW FOR MOST OF THE AREA. 12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL STEWING ON IT. ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY 10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON SOME STORMS MAY BE STRONG TYPE OF WORDING. UPDATE OUT SHORTLY. .JKL...NONE. HALL
In the hours before
Special weather statement, Jun 2, 9:00 AM EDT, 5 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 900 AM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
Special weather statement, Jun 2, 1:00 PM EDT, 1 hour 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON KY 100 PM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 44 min |
| Jun 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 47 min |
| Jun 2, 2:33 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 3 hr |
| Jun 2, 2:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 57 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 64 min |
| Jun 2, 3:35 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 71 min |
| Jun 2, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 57 min |
| Jun 2, 5:59 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 4 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jun 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 60 min |
| Jun 2, 6:59 PM EDT | Flash Flood Warning | JKL | Jackson | 4 hr |
| Jun 2, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.